Florida, 2017

Hail in Florida, July 11, 2017

July 11, 2017 · NWS TBW · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed along sea breeze boundaries across the Florida Peninsula. One of these storms produced nickel sized hail in Sarasota County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon thunderstorms developed along sea breeze boundaries across the Florida Peninsula. One of these storms produced nickel sized hail in Sarasota County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 11, 1:35 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 11, 1:35 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
235 PM EDT Tue Jul 11 2017

.SHORT TERM (Tonight - Wednesday)...
Scattered showers and storms will continue to develop across
the forecast area the remainder of the afternoon with the
greatest storm coverage expected to line up along the I-75
corridor along the sea breeze merger during the late
afternoon. Steep lapse rates and cool (-8C at 500MB) dry air
aloft may again support a few strong to severe storms with
strong downburst winds and small hail along with frequent
lightning strikes and locally heavy downpours. The showers
and storms should gradually wind down during the evening
hours as boundary interactions weaken and loss of daytime
heating occurs with mainly dry conditions expected overnight
as some drier air moves in from the east with the debris
cloudiness again thinning out with skies becoming partly
cloudy to mostly clear toward morning. It will be a warm and
muggy with overnight lows in the mid to upper 70s.

On Wednesday Upper level and surface ridging over the
Atlantic and extending west across the southeastern states
will remain in control with an east-southeast wind flow
continuing over the region. Drier air (PW's in the 1.4 to
1.6 inch range) mentioned above will likely delay the onset
of convection some before moistening again occurs during the
afternoon with PW's again increasing back into the 1.8 to 2
inch range with scattered showers and storms again
developing during the mid and late afternoon hours. With a
slightly stronger easterly wind flow ahead of a tropical
wave approaching from the east, the west coast sea breeze
will likely get pinned to the coast, and this is where the
highest convective coverage and pops should setup late in
the day from the Tampa Bay area south where the best
moisture will reside with slightly lower rain chances
further to the north. Similar to previous days the main
hazards from the storms will be locally heavy rains, strong
gusty winds, frequent deadly lightning strikes, and some
small hail as the storms move to the west around 10 mph.
Temperatures on Wednesday will continue to run a few degrees
above normal with highs climbing into the lower 90s along
the coast, and lower to mid 90s inland.

.LONG TERM (Wednesday Night - Tuesday)...
Mid-upper level ridging continues to extend west across the
southeast U.S from near Bermuda. This pattern will hold
steady until Sunday next weekend when the ridge shifts south
as troughing digs into the east coast. On the surface,
subtropical high pressure near Bermuda extends west-
southwest over northern Florida. This will keep a
predominant northeast through southeast wind flow over the
region through the week. With that flow, the highest chances
of showers and storms will be along the west coast of
Florida each afternoon through Thursday. A tropical wave
approaches the region on Thursday and will bring higher rain
chances (50-70% pops) over southern Florida on Thursday and
Friday. A frontal boundary moves through the east coast on
Saturday and Sunday which will cause a slight shift in the
high pressure ridge, which in turn will cause a veering in
the winds to the south-southeast. Rain chances will remain
elevated in the 50-70% range through the beginning of next
week.

&&

.AVIATION...
Scattered shra/tsra may bring brief MVFR/IFR cigs and vsby
along with some strong gusty winds to the terminal sites
through 02Z tonight. Outside of the convection VFR will
prevail. East southeast winds in the 6 to 8 knot range will
prevail except for bay and sea breezes shifting winds to the
southwest and west at KTPA, KPIE, and KSRQ. Strong wind
gusts up to 40 knots will be possible in the vicinity of
tsra. Light east winds will return to all terminal sites
after 01Z tonight. Scattered shra/tsra will redevelop over
the area after 19Z on Wednesday and additional brief
MVFR/IFR restrictions will again be possible.

&&

.MARINE...
Surface high pressure across the northern Florida peninsula
this afternoon will lift north to lie across the
southeastern states on wednesday where it will remain
through Friday. An inverted trough/ tropical wave (the
remnants of TD#4) will move across the southern peninsula
and into the Gulf during Thursday and Friday. As the trough
moves across winds will back to the northeast with a slight
uptick in speeds as the gradient tightens a bit Thursday
into early Friday, otherwise light east to southeast winds
with slight seas with an onshore sea breeze component
developing along the coast each afternoon will be the rule.
During the upcoming weekend the surface ridge axis will sink
back to the south as the eastern U.S. upper level trough
amplifies some and an attendant cold front moves into the
deep south. As the ridge sinks south a light southeast to
southerly wind flow can be expected with an enhanced onshore
sea breeze component developing along the coast each
afternoon. Wind and seas will be higher in the vicinity of
thunderstorms each day, otherwise no other marine hazards or
headlines are expected.

&&

.FIRE WEATHER...
Ample low level moisture and daily rain chances will keep
humidity values well above critical levels through the end
of the week and into the upcoming weekend with no fire
weather issues expected.

&&

.Preliminary Point Temps/PoPs...
TPA  76  92  78  92 /  30  40  10  50
FMY  75  93  76  91 /  20  60  20  50
GIF  74  93  76  92 /  10  40  10  50
SRQ  75  91  77  91 /  30  50  20  50
BKV  72  93  75  92 /  30  30  10  50
SPG  78  92  79  91 /  30  40  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Jul 11, 5:00 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
600 AM EDT Tue Jul 11 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
600 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered mainly afternoon and early evening thunderstorms are
expected to develop today as the sea breezes develop and move
inland. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rainfall...small hail and
frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
An increasing easterly flow will develop across the region during
the rest of the work week as the ridge axis sets up north of the
area. Scattered to numerous afternoon and evening thunderstorms
are expected to develop and move westward each day with the
highest rain chances along the coastal counties. Over the upcoming
weekend the ridge axis will settle into central Florida with
lighter winds across the region. More scattered to numerous
thunderstorms are expected and a few of these could develop during
the morning hours along the Nature Coast. However, the highest
rain chances will shift to inland areas during the afternoon and
evening hours. Thunderstorms that develop will be capable of
producing strong gusty winds...locally heavy rains and frequent
deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

PRC

In the hours before

Special weather statement, Jul 11, 12:59 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
159 PM EDT TUE JUL 11 2017

FLZ050-151-251-111830-
Coastal Hillsborough-Pinellas-Inland Hillsborough-
159 PM EDT TUE JUL 11 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES...

At 158 PM EDT, strong thunderstorms were located near Citrus Park,
or 9 miles northwest of Tampa. the storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with
these storms.

Locations impacted include...
Tampa, Clearwater, Egypt Lake-Leto, Citrus Park, Greater Carrollwood,
Keystone, Greater Northdale, East Lake, Palm Harbor, Safety Harbor,
West Park, Oldsmar, Westchase, Lake Fern, Town N Country and Cheval.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2817 8260 2817 8255 2801 8248 2792 8266
      2805 8281
TIME...MOT...LOC 1758Z 147DEG 2KT 2803 8262

TBW
Special weather statement, Jul 11, 1:34 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 PM EDT TUE JUL 11 2017

FLZ050-149-151-249-251-111915-
Inland Pasco-Coastal Hillsborough-Pinellas-Inland
Hillsborough-Coastal Pasco-
234 PM EDT TUE JUL 11 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PASCO...
NORTHWESTERN PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...

At 233 PM EDT, strong thunderstorms were located over Holiday. These
storms are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tampa, Clearwater, New Port Richey, Holiday, Lutz, Palm Harbor, New
Port Richey East, Beacon Square, Keystone, Greater Northdale, East
Lake, Jasmine Estates, Egypt Lake-Leto, Citrus Park, Greater
Carrollwood, Lake Magdalene, Safety Harbor, West Park, Oldsmar and
Trinity.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2827 8281 2832 8279 2829 8249 2799 8247
      2806 8283 2826 8283
TIME...MOT...LOC 1833Z 227DEG 2KT 2818 8270

TBW

The radar

The Tampa radar (KTBW), 83 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sarasota

When
July 11, 3:25 PM EST to 3:30 PM EST
Where
Sarasota County, 1.38 mi S of Manasota Gardens
Measured
0.88 in hail
Reported by
Public
Coordinates
26.960, -82.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701836.